Thunderstorm Wind, Greeley
- When
- August 12, 6:25 PM MST
- Where
- Greeley County, 4.95 mi NNW of Horace
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.540, -101.830
Peak wind gusts estimated at 60 mph.
Thunderstorms moved across Greeley county during the evening, resulting in numerous reports of quarter sized hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms moved across Greeley county during the evening, resulting in numerous reports of quarter sized hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 12, 4:28 PM MST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 528 PM MDT WED AUG 12 2009 .DISCUSSION... 225 PM MDT WED AUG 12 2009 THE 19Z SURFACE ANALYSIS PLACES A TROUGH ALIGNED WITH THE EASTERN COLORADO BORDER. A SHORTWAVE CAN BE SEEN ON WATER VAPOR MOVING EAST INTO THE CENTRAL PLAINS. COMPOSITE RADAR/VISIBLE SATELLITE SHOWING SOME THUNDERSTORMS MOVING INTO WESTERN PARTS OF EASTERN COLORADO COUNTIES. A RIDGE WILL BE OVER THE ROCKIES TONIGHT THROUGH THU. THE RIDGE SHIFTS EAST ON FRI PUTTING THE CENTRAL PLAINS IN SOUTHWEST FLOW. SOUTHWEST FLOW WILL LAST THROUGH SAT. A WEAK AREA OF LOW PRESSURE WILL PERSIST OVER EASTERN COLORADO THROUGH SAT. NUMEROUS SHORTWAVES ARE IN THE FLOW THROUGH SAT. THE NAM CENTERS THE RIDGE OVER WESTERN KANSAS ON THU. DIFFICULT TO FIND EVEN A WEAK SHORTWAVE IN THE FLOW ON THU. SUBSIDENCE AND WARM H7 TEMPERATURES ARE INDICATED DURING THE AFTERNOON AND EVENING SO PLAN TO GO WITH NIL POPS FOR THOSE PERIODS. OTHERWISE SLIGHT CHANCE POPS WILL CONTINUE FOR REMAINING PERIODS EXCEPT FRIDAY. THE NAM IS ADVERTISING A STRONGER SHORTWAVE ON FRIDAY/FRI EVENING SO WILL KEEP CURRENT CHANCE POPS. FOR TONIGHT...CURRENT CONVECTION ALONG A TROUGH IN EASTERN COLORADO SHOULD DRIFT EAST INTO NORTHWEST KANSAS DURING THE EVENING. BUFKIT SOUNDINGS INDICATE HIGH BASED STORMS WITH POTENTIAL FOR SOME ISOLD DAMAGING WIND GUSTS. 850 TEMPERATURES ARE AROUND 30 IN THE WEST THROUGH SAT. THERE WILL BE POTENTIAL FOR MAX TEMPERATURES TO RISE INTO THE 90S. MIN TEMPERATURES SHOULD BE IN THE MID/UPPER 60S WITH A FEW UPPER 50S NORTHWEST. IN THE EXTENDED...UPPER FLOW WILL BE SOUTHWEST AHEAD OF A TROUGH OVER THE NORTHERN PLAINS. THE TROUGH MOVES THROUGH NORTHWEST KANSAS LATE TUESDAY NIGHT FOLLOWED BY NORTHWEST FLOW ON WED. SURFACE HIGH PRESSURE WILL BE OVER THE CENTRAL PLAINS THROUGH WED. SEVERAL SHORTWAVES WILL EJECT OUT OF THE UPPER TROUGH AND PASS THROUGH NORTHWEST KANSAS EACH AFTERNOON/EVENING. AFTERNOON/EVENING PERIODS HAVE SLIGHT CHANCE/CHANCE POPS. MAX TEMPERATURES SHOULD RANGE FROM THE MID/UPPER 80S. MIN TEMPERATURES SHOULD VARY FROM THE UPPER 50S IN THE WEST TO THE MID 60S IN THE EAST. FS && .AVIATION... 528 PM MDT WED AUG 12 2009 FOR THE 00Z TAFS... VFR CONDITIONS WILL CONTINUE WITH OUTFLOW FROM STORMS IN EASTERN COLORADO REACHING KGLD AROUND 00Z...WILL BRING GUSTY WESTERLY WINDS FOR A BRIEF PERIOD. CONVECTION CURRENTLY IN FAR SOUTHWESTERN NEBRASKA IS MOVING EAST & MAY PASS JUST NORTH OF KMCK...WITHIN THE NEXT THREE HOURS. DIDNT MENTION IN TAF B/C NOT SURE HOW MUCH LONGER STORMS WILL LAST AFTER SUNSET. BREEZY SOUTHERLY WINDS WITH LITTLE CLOUD COVER EXPECTED ON THURSDAY. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT WED AUG 12 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT WED AUG 12 2009 /1120 AM CDT WED AUG 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE TRI-STATE REGION AND MOVE EAST AROUND 20 MPH. SOME OF THE STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE THUNDERSTORMS ON THURSDAY WILL LIKELY BE CONFINED TO AREAS ALONG AND WEST OF THE KANSAS COLORADO BORDER. THE STORMS ON FRIDAY AND SATURDAY WILL BE MORE WIDESPREAD ACROSS THE TRI-STATE REGION. LARGE HAIL AND DAMAGING WINDS MAY OCCUR WITH THE STRONGEST THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 237 PM MDT WED AUG 12 2009 COZ091-122100- KIT CARSON COUNTY- 237 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SEIBERT...AND MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 339 PM MDT WED AUG 12 2009 COZ092-122215- CHEYENNE COUNTY- 339 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF AROYA...AND MOVING EAST AT 5 MPH. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 458 PM MDT WED AUG 12 2009 COZ091-092-122330- CHEYENNE COUNTY-KIT CARSON COUNTY- 458 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF ARAPAHOE...AND MOVING NORTHWEST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 519 PM MDT WED AUG 12 2009 KSZ027-122345- WALLACE- 519 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHEAST OF WESKAN. THESE STORMS WAS NEARLY STATIONARY. PENNY SIZE HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 646 PM MDT WED AUG 12 2009 KSZ027-041-130115- GREELEY-WALLACE- 646 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHARON SPRINGS TO 10 MILES SOUTH OF SHARON SPRINGS TO 13 MILES NORTH OF HORACE...AND MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH AND RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
The Goodland radar (KGLD), 93 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Peak wind gusts estimated at 60 mph.
Strongest wind gusts were estimated at 40-45 mph.
Dime to quarter sized hail was also reported along highway 96 just south of Horace.
Several one to two inch diameter branches were down in the yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182609, 182614, 182610, 182611, 182612, 182613, 182616.